Alert archive / Kentucky / Flash Flood Warnings in 2004
Flash Flood Warning 6, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Apr 30, 2004, 7:18 PM CDT for 5 counties in Kentucky; Spencer County, Indiana. It was in force for 117 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 30, 2004, 7:18 PM CDT (00:18 UTC)
- Expired
- Apr 30, 2004, 9:15 PM CDT
- In force
- 117 min
- Issued by
- NWS Paducah, KY
- Area
- Counties, with a storm outline in the text
Counties Spencer County, IN, Daviess County, KY, Hopkins County, KY, McLean County, KY, Muhlenberg County, KY, Webster County, KY
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 30, 7:29 PM CDT | FLASH FLOOD | Livermore, KY | NUMEROUS SECTIONS OF US HWY 431 NORTH BETWEEN LIVERMORE AND THE MCLEAN/DAVIESS COUNTY LINE WERE UNDER 6 TO 8 INCHES OF WATER. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 0.3 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -1 J/kg
- Mixed-layer LCL
- 807 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- 67 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KPAH 010028 CCA
FFWPAH
INC147-KYC059-107-149-177-233-010215-
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
718 PM CDT FRI APR 30 2004
THE NATIONAL WEATHER SERVICE IN PADUCAH HAS ISSUED A
* FLASH FLOOD WARNING FOR...
SPENCER COUNTY IN SOUTHWEST INDIANA
DAVIESS COUNTY IN NORTHWEST KENTUCKY
MCLEAN COUNTY IN NORTHWEST KENTUCKY
WEBSTER COUNTY IN NORTHWEST KENTUCKY
HOPKINS COUNTY IN NORTHWEST KENTUCKY
MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY
* UNTIL 915 PM CDT
* AT 715 PM CDT(715 PM EST)...DOPPLER RADAR INDICATED THAT 1 TO 2
INCHES OF RAIN HAS FALLEN WITH THE RECENT STORMS THAT MOVED THROUGH
THE AREA. THIS RAINFALL...ON TOP OF WHAT FELL EARLY THIS
MORNING...WILL PRODUCE FLASH FLOODING.
ADDITIONAL RAINFALL WILL RANGE FROM ONE HALF OF AN INCH IN WESTERN
HOPKINS COUNTY...TO 2 INCHES IN DAVIESS AND SPENCER COUNTIES.
* LOCATIONS IMPACTED INCLUDE ROCKPORT...SANTA CLAUS...CALHOUN...
CENTRAL CITY...GREENVILLE...HANSON...ISLAND...
KNOTTSVILLE...LIVERMORE ...MADISONVILLE...MASONVILLE...MORTONS
GAP...NEBO...OWENSBORO...PROVIDENCE...SACRAMENTO...SEBREE...AND
WHITESVILLE
ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER
COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE
ABANDONED. MOVE TO HIGHER GROUND.
LAT...LON 3797 8689 3768 8684 3752 8712 3723 8698
3709 8701 3717 8761 3747 8789 3760 8773
3772 8729 3794 8727 3819 8695 3820 8681
$$
PS/MN...COR TIMES IN WARNING1 follow-up statement
000 WGUS73 KPAH 010119 FFSPAH INC147-KYC059-107-149-177-233-010215- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE PADUCAH KY 817 PM CDT FRI APR 30 2004 ...FLASH FLOOD WARNING CONTINUES IN EFFECT UNTIL 915 PM FOR SPENCER COUNTY IN SOUTHWEST INDIANA DAVIESS COUNTY IN NORTHWEST KENTUCKY MCLEAN COUNTY IN NORTHWEST KENTUCKY WEBSTER COUNTY IN NORTHWEST KENTUCKY HOPKINS COUNTY IN NORTHWEST KENTUCKY MUHLENBERG COUNTY IN SOUTH CENTRAL KENTUCKY... AT 810 PM CDT...RADAR CONTINUED TO INDICATE A BROAD AREA OF LIGHT TO MODERATE RAIN OVER MUCH OF THE WARNED AREA. AT 729 PM...6 TO 8 INCHES OF WATER WAS REPORTED ON NUMEROUS SECTIONS OF HIGHWAY 431 BETWEEN LIVERMORE AND THE DAVIESS COUNTY LINE. DOPPLER RADAR ESTIMATES 1 TO 3 INCHES TO HAVE FALLEN DURING THE PAST COUPLE OF HOURS...AND ANOTHER HALF INCH OR SO MAY FALL BEFORE THE RAIN COMES TO AN END LATER THIS EVENING. THIS WILL CAUSE FLOODING OF SOME ROADWAYS...AND MANY CREEKS AND STREAMS MAY OVERFLOW THEIR BANKS. ABSOLUTELY DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED. MOVE TO HIGHER GROUND. $$
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Apr 30, 2:30 PM CDT, 4 hours 48 minutes earlier.
Area forecast discussion, Apr 30, 2:30 PM CDT, 4 hours 48 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PADUCAH KY 230 PM CDT FRI APR 30 2004 .DISCUSSION... NEAR TERM CONCERN IS CONVECTIVE COMPLEX MOVING EAST NORTHEAST ACROSS SOUTHEAST MISSOURI. MORNING RUC/ETA MODELS INDICATED DESTABILIZATION AHEAD OF THE COMPLEX THIS AFTERNOON...SUPPORTIVE OF THE CONTINUED SLOW GROWTH OBSERVED ON SATELLITE AND RADAR. MCD 514 FROM THE SPC HAS A GOOD HANDLE ON THIS MCS. LIMITED SHEAR /500 MB WINDS AROUND 30 KTS/ AND EXTENSIVE CLOUD COVER SHOULD LIMIT SEVERE WEATHER POTENTIAL TO JUST ISOLATED HAIL/WIND DMG. HEAVY RAIN POTENTIAL IS ALSO A CONCERN. RECEIVED A REPORT OF .7 INCH IN 30 MINUTES FROM VAN BUREN MISSOURI IN CARTER COUNTY AT 19Z. THE STEADY MOVEMENT OF THIS COMPLEX SHOULD MINIMIZE FLASH FLOOD POTENTIAL...ESPECIALLY GIVEN PAST SEVERAL DAYS OF EXCELLENT DRYING CONDITIONS. SHORT TERM CONCERN FOR TONIGHT IS WHETHER ANOTHER MCS WILL OCCUR OVERNIGHT. A SURFACE COLD FRONT WAS NEAR A LINE FROM KSGF TO KUIN /QUINCY IL/ AT 18Z. THIS FRONT WILL REACH SOUTHEAST MISSOURI WELL AFTER MIDNIGHT. THERE IS A LARGE DIFFERENCE BETWEEN ETA/GFS QPF FOR LATE TONIGHT AND SATURDAY...WITH THE GFS CRANKING OUT MUCH HEAVIER PRECIP. THIS APPEARS DUE TO THE GFS SURFACE WAVE THAT MOVES NORTHEAST ALONG THE FRONT INTO THE LOWER OHIO VALLEY EARLY SATURDAY. CURRENT THINKING IS THAT THE GFS IS TOO STRONG WITH THE LOW AND TOO WET. OUR STORM TOTAL QPF FORECAST GRIDS FOR THIS EVENT WILL TOTAL 1 TO 1.5 INCHES...WHICH IS IN CLOSE AGREEMENT WITH HPC. ISOLATED EXCESSIVE RAINFALL IS POSSIBLE TONIGHT...ESPECIALLY IN SE MISSOURI AND SW ILLINOIS WHERE ONGOING MCS IS SATURATING THE GROUND. IF ANOTHER MCS BECOMES MORE CERTAIN LATE TONIGHT...A FLOOD WATCH WILL NEED TO BE CONSIDERED. SATURDAY APPEARS TO BE A VERY WET DAY AS THE COLD FRONT MOVES SLOWLY SOUTHEAST ACROSS THE OHIO RIVER AROUND 18Z...AND TO KHOP AREA BY 00Z. HIGHEST POTENTIAL OF SURFACE BASED CONVECTION WILL BE SOUTH AND EAST OF PAH...WHERE SOME DIURNAL HEATING WILL OCCUR PRIOR TO FRONTAL PASSAGE. 500 MB WINDS ARE FORECAST TO BE SOMEWHAT STRONGER /NEAR 50 KNOTS PER GFS MODEL/...SO THE POTENTIAL FOR ORGANIZED CONVECTION APPEARS HIGHER ON SATURDAY. THE POST FRONTAL RAINFALL WILL LIKELY LINGER INTO THE EVENING HOURS OVER WESTERN KENTUCKY SAT NIGHT...AND CLEARING WILL BE A SLOW PROCESS. HOWEVER...SUNDAY SHOULD START OUT WITH PLENTY OF SUNSHINE AS DRY NORTHERLY FLOW DEEPENS. A SECONDARY COLD FRONT OR TROUGH WILL MOVE SOUTHEAST ACROSS MISSOURI AND ILLINOIS SUNDAY. THESE SUBTLE SECONDARY TROUGHS ARE SELDOM SHOWN WELL BY THE MODELS. REGARDLESS OF THE SURFACE PATTERN...A WELL DEFINED 700 MB TROUGH /SHOWN BY ETA/ WILL LEAD TO PLENTY OF CLOUDS AND A SMALL CHANCE OF SHOWERS. THE 700 MB TROUGH WILL EXIT THE FORECAST AREA BY 12Z MONDAY. MONDAY THROUGH FRIDAY OF NEXT WEEK APPEARS DRY WITH A WARMING TREND. RELIED MAINLY ON ECMWF FOR THE EXTENDED FORECAST...PER HPC DISCUSSIONS. HOWEVER...THE MORNING GFS SHOWED A WEAK COLD FRONT MOVING SOUTH ACROSS ILLINOIS ON WEDNESDAY. EVEN IF GFS SOLUTION TURNS OUT CORRECT...LIMITED MOISTURE AND INSTABILITY ALONG THE FRONT...COMBINED WITH A LACK OF UPPER SUPPORT...WOULD GREATLY LIMIT PRECIP COVERAGE. && .PAH WATCHES/WARNINGS/ADVISORIES... IL...NONE. IN...NONE. KY...NONE. MO...NONE. && MY
Hazardous weather outlook, Apr 30, 11:51 AM CDT, 7 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 1151 AM CDT FRI APR 30 2004 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100- 107>112-114-011000- ALEXANDER IL-BALLARD KY-BOLLINGER MO-BUTLER MO-CALDWELL KY- CALLOWAY KY-CAPE GIRARDEAU MO-CARLISLE KY-CARTER MO-CHRISTIAN KY- CRITTENDEN KY-DAVIESS KY-EDWARDS IL-FRANKLIN IL-FULTON KY- GALLATIN IL-GIBSON IN-GRAVES KY-HAMILTON IL-HARDIN IL-HENDERSON KY- HICKMAN KY-HOPKINS KY-JACKSON IL-JEFFERSON IL-JOHNSON IL- LIVINGSTON KY-LYON KY-MARSHALL KY-MASSAC IL-MCCRACKEN KY-MCLEAN KY- MISSISSIPPI MO-MUHLENBERG KY-NEW MADRID MO-PERRY MO-PERRY IL-PIKE IN- POPE IL-POSEY IN-PULASKI IL-RIPLEY MO-SALINE IL-SCOTT MO-SPENCER IN- STODDARD MO-TODD KY-TRIGG KY-UNION KY-UNION IL-VANDERBURGH IN- WABASH IL-WARRICK IN-WAYNE MO-WAYNE IL-WEBSTER KY-WHITE IL- WILLIAMSON IL- ...SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON THROUGH SATURDAY OVER MOST OF THE QUAD STATE REGION... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY. .DAY ONE...TODAY AND TONIGHT THE SLIGHT RISK AREA IS WEST OF A LINE FROM NEAR EVANSVILLE TO PADUCAH. A LINE OF THUNDERSTORMS IS DEVELOPING OVER PORTIONS OF MISSOURI AND ARKANSAS. IF THESE STORMS HOLD TOGETHER...THEY WILL MOVE ACROSS THE QUAD STATE AREA THIS AFTERNOON...ESPECIALLY OVER SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. INDICATIONS ARE THAT DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. THERE IS AN ADDITIONAL CHANCE OF THUNDERSTORMS ACROSS THE QUAD STATE REGION TONIGHT. A FEW OF THE STORMS TONIGHT MAY REACH SEVERE LIMITS ACROSS MAINLY SOUTHEAST MISSOURI AND SOUTHERN ILLINOIS. THE MAIN HAZARDS WITH THESE STORMS WILL BE DAMAGING WIND GUSTS AND HAIL. IN ADDITION...ANY THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THERE IS A SLIGHT RISK OF SEVERE WEATHER SATURDAY...MAINLY SOUTH OF A LINE FROM DONIPHAN MISSOURI THROUGH CAPE GIRARDEAU...AND EVANSVILLE INDIANA...TO PETERSBURG. THE MAIN HAZARDS WITH ANY SEVERE STORMS WILL BE DAMAGING WIND AND HAIL...THOUGH AN ISOLATED TORNADO OR TWO CANNOT BE RULED OUT. IN ADDITION...ANY THUNDERSTORM MAY PRODUCE VERY HEAVY RAINFALL AND LOCALIZED FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON...TONIGHT AND SATURDAY. SPOTTERS SHOULD STAY TUNED TO THE LATEST WEATHER UPDATES WITH REGARD TO THE CHANCE OF SEVERE WEATHER. RELAY ANY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE. MEFFERT/SPODEN
In the hours before
Local storm report, Apr 30, 5:38 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
538 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG SALEM 38.63N 88.95W
04/30/2004 MARION IL LAW ENFORCEMENT
STRUCTURAL DAMAGE NEAR SALEM. WIDESPREAD DAMAGE...POWER
POLES, POWERLINES, TELEPHONE POLES AND TREES DOWN BETWEEN
SALEM AND GRAND RIVERS.
&&
NADOLSKILocal storm report, Apr 30, 5:38 PM CDT, 1 hour 40 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE PADUCAH KY
538 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0525 PM TSTM WND DMG SALEM 38.63N 88.95W
04/30/2004 LIVINGSTON KY LAW ENFORCEMENT
STRUCTURAL DAMAGE NEAR SALEM. WIDESPREAD DAMAGE...POWER
POLES, POWERLINES, TELEPHONE POLES AND TREES DOWN BETWEEN
SALEM AND GRAND RIVERS.
&&
NADOLSKILocal storm report, Apr 30, 6:05 PM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
605 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0603 PM HAIL WEST SALEM 38.52N 88.01W
04/30/2004 0.25 INCH EDWARDS IL PUBLIC
&&
NADOLSKILocal storm report, Apr 30, 6:27 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
627 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0620 PM TSTM WND GST HENDERSON 37.84N 87.58W
04/30/2004 60 MPH HENDERSON KY TRAINED SPOTTER
MAJOR STRAIGHT LINE WIND IN NORTHERN HEDERSON COUNTY.
&&
NADOLSKILocal storm report, Apr 30, 7:07 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
707 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0635 PM TSTM WND DMG 3 W NEWBURGH 37.95N 87.46W
04/30/2004 VANDERBURGH IN TRAINED SPOTTER
UNDERPINNINGS OFF TRAILERS AND SHINGLES OFF ROOFS
REPORTED IN THE ANGEL MOUNDS AREA OF SOUTHEAST
VANDERGURGH COUNTY.
&&
NADOLSKILocal storm report, Apr 30, 7:12 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
712 PM CDT FRI APR 30 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0701 PM HAIL OWENSBORO 37.76N 87.12W
04/30/2004 0.75 INCH DAVIESS KY TRAINED SPOTTER
REPORTED IN OWENSBORO NEAR HWY 231
0706 PM TSTM WND DMG 1 E OWENSBORO 37.76N 87.10W
04/30/2004 DAVIESS KY AIRPLANE PILOT
TREE DOWN ON HWY 144.
&&
NADOLSKIThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:15 AM CDT | Flash Flood Warning | PAH | Posey | 3 hr |
| May 1, 1:35 AM CDT | Flash Flood Warning | PAH | Gibson | 3 hr |
| May 1, 1:59 AM CDT | Flash Flood Warning | PAH | Vanderburgh | 3 hr |
| May 1, 2:25 AM CDT | Flash Flood Warning | PAH | Pike, Warrick | 3 hr |
Nearby
Flash Flood Warnings in Kentucky, 2004Flash Flood Warnings in Indiana, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.